Arkansas, 2021

Hail in Arkansas, March 31, 2021

March 31, 2021 · NWS LZK · 1 event in 1 county or zone

The month finished with a northwest wind flow aloft driving a cold front through Arkansas from Canada. There was another one to two inches of rain in the south/east including at Cane Creek State Park (Lincoln County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The month finished with a northwest wind flow aloft driving a cold front through Arkansas from Canada. There was another one to two inches of rain in the south/east including at Cane Creek State Park (Lincoln County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 11:55 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 11:55 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1255 AM CDT Wed Mar 31 2021

.UPDATE...

Updated to include 06z aviation discussion.

.AVIATION...

Conds vary from VFR over Nrn terminals behind the front, to
IFR/LIFR over Cntrl/Srn sites where TSRA/SHRA has developed along
and ahead of the cold front. Convection will work E and SE through
the overnight period. Additional precip is expected on Wed with
low end VFR/high end MVFR conds which should impact all
terminals. Precip will wind down late with conds improving to VFR
near sunset. Winds will shift this morning to the W then NW
behind the front. Winds may be gusty at times, but will relax by
00z Wed.

&&

.PREV DISCUSSION...(ISSUED 623 PM CDT Tue Mar 30 2021)
UPDATE...

Updated to include the 00Z aviation discussion.

AVIATION...
Rain showers will continue to increase through this
evening into tonight. TSRA is possible at central and south
terminals. A cold front will approach the state Wednesday
afternoon clearing terminals from NW to SE. MVFR/IFR conditions
are expected through tonight, however, LIFR conditions are
possible where TSRA sets up. Post frontal passage, VFR conditions
are expected as CIGs lift and VIS improves.

PREV DISCUSSION...(ISSUED 249 PM CDT Tue Mar 30 2021)
SHORT TERM...Tonight Through Thursday
An upper ridge continues to move east and is along the east coast
with a large upper trough over the Plains. This trough will slide to
the east Wednesday and Thursday. The upper trough axis will move to
the Appalachians Thursday.

A warm front in south Arkansas will continue to lift north this
afternoon and evening as a cold front approaches from the northwest.
Ahead of the cold front, showers and thunderstorms will develop.
Rain chances will increase overnight and taper off on Wednesday.
A few storms could become severe this evening with large hail and
damaging winds the main threats. Flash flooding could be a
concern in the south and southeast with a saturated ground and one
to one and a quarter inches of rain expected. Thursday will be dry
as surface high pressure increases over the area.

The Freeze Watch will continue for Thursday morning. Lows tonight
will be in the upper 30s to upper 40s and then in the lower to mid
30s Wednesday night. Highs will be in the 50s Wednesday and in the
mid 50s to mid 60s Thursday.

LONG TERM...Thursday Night Through Tuesday
Settled wx will prevail through the majority of the extended term.
Broad sfc high pressure will remain in place over the Cntrl MS river
valley through the early portion of the PD w/ AR on the S/Wrn
periphery of anticyclonic flow. Fri morning, another freeze will be
possible over the N/Ern quarter of the state, w/ a majority of the
hazard area flirting with the freezing mark and some readings just a
few degrees below the freezing mark further N/E.

As the sfc high pressure begins to shift E/wrd slowly, upper flow
will become somewhat stagnant w/ weakening hgt field gradients and
quasi-zonal mean flow. W/ no upper-lvl support, the sfc high will
stall out over the Appalachians and position a regime of Srly winds
over the FA, and promote a warming trend towards seasonable
temperatures, and overnight low temps becoming more regulated. Due
to the stalled high, a strong sfc pres grad will be noted over the
Cntrl and Srn Plains, which could result in some strong to gusty
gradient winds spilling over into the FA by this weekend and into
next week. Otherwise, no sig or hazardous wx is anticipated.

&&

.LZK Watches/Warnings/Advisories...
Freeze Watch from late tonight through Thursday morning FOR
Baxter-Boone-Fulton-Izard-Lawrence-Marion-Newton-Randolph-Searcy-
Sharp-Stone.

&&

Aviation...JONES
Hazardous weather outlook, Mar 30, 2:28 AM CST, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
328 AM CDT Tue Mar 30 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-311000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
328 AM CDT Tue Mar 30 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A cold front will approach the state from the northwest late this
evening, bringing the potential for scattered thunderstorms with
it. The front will cross the state tonight and some of the storms
could be strong with large hail and gusty winds possible. However,
widespread severe weather is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Following the cold front, strong and gusty northerly winds of 15-20
mph with gusts in excess of 25 mph will possible through Wednesday
evening. Caution is advised on area lakes.

Later in the week, below average morning temperatures are expected.
There is a possibility of sub freezing temperatures in the north
Thursday morning, and in northern/eastern/central sections of the
state Friday morning. Temperatures are expected to drop into the
upper 20s to lower 30s across these areas with widespread lows in
the 30s elsewhere.

.Spotter Information Statement...

Spotter activation is not anticipated.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

230/Goudsward

In the hours before

Special weather statement, Mar 30, 10:21 PM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1121 PM CDT Tue Mar 30 2021

ARZ052>054-062-310500-
Hot Spring AR-Pike AR-Clark AR-Dallas AR-
1121 PM CDT Tue Mar 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK...SOUTHEASTERN
PIKE...NORTHWESTERN DALLAS AND SOUTHEASTERN HOT SPRING COUNTIES UNTIL
MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okolona, or 16 miles north of Prescott, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arkadelphia...                    Caddo Valley...
Okolona...                        Gum Springs in Clark County...
Richwoods...                      Halfway...
Antoine...                        Lower Lake Recreation Area...
Curtis...                         Manning...
Joan...                           Hollywood...
Dalark...                         Griffithtown...

LAT...LON 3396 9338 3395 9340 3396 9346 3411 9350
      3424 9278 3400 9273 3395 9337
TIME...MOT...LOC 0420Z 260DEG 39KT 3404 9339

Goudsward
Special weather statement, Mar 31, 12:41 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
141 AM CDT Wed Mar 31 2021

ARZ053-062-066-067-310730-
Calhoun AR-Clark AR-Dallas AR-Ouachita AR-
141 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLARK...NORTHERN
CALHOUN...SOUTHERN DALLAS AND NORTHERN OUACHITA COUNTIES UNTIL 230 AM
CDT...

At 139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whelen Springs, or 15 miles east of Prescott, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fordyce...                        Bearden...
Thornton...                       Chidester...
Whelen Springs...                 Highland Industrial Park...
Ellisville...                     White Oak Lake State Park...
Harlow...                         Tinsman...
Amy...                            Chambersville...
Eagle Mills...                    Harmony Grove...
Ouachita...                       Holly Springs...
Reader...                         Vaden...
Hopeville...                      Tates Bluff...

LAT...LON 3368 9311 3378 9310 3382 9314 3380 9318
      3382 9320 3387 9320 3387 9238 3384 9234
      3382 9234 3360 9235
TIME...MOT...LOC 0639Z 272DEG 44KT 3378 9312

Goudsward
Special weather statement, Mar 31, 1:21 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Little Rock AR
221 AM CDT Wed Mar 31 2021

ARZ057-064-065-310745-
Lincoln AR-Desha AR-Arkansas AR-
221 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DESHA...EAST CENTRAL
LINCOLN AND SOUTHEASTERN ARKANSAS COUNTIES UNTIL 245 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 16 miles northeast of Dumas, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillett...                        Merrisach Lake...
Trusten Holder WMA...             Arkansas Post...
Weber...                          Tichnor...

LAT...LON 3402 9090 3402 9099 3398 9096 3396 9097
      3397 9100 3400 9102 3398 9108 3396 9109
      3401 9146 3408 9145 3409 9143 3419 9144
      3421 9107 3420 9109 3414 9108 3412 9111
      3412 9096 3409 9092 3409 9087
TIME...MOT...LOC 0721Z 272DEG 45KT 3410 9136

Goudsward
Special weather statement, Mar 31, 1:59 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
259 AM CDT Wed Mar 31 2021

ARZ063-065-068-069-310845-
Bradley AR-Drew AR-Cleveland AR-Desha AR-
259 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...SOUTH
CENTRAL CLEVELAND...SOUTHWESTERN DESHA AND CENTRAL DREW COUNTIES
UNTIL 345 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Weeks, or near Warren, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monticello...                     Warren...
Dermott...                        Wilmar...
Green Hill...                     Weeks...
McGehee...                        Baxter...
New Hope in Drew County...        Enon...
Halley...                         Selma...
Masonville...                     Collins...
McArthur...                       Orlando...
Carmel...

LAT...LON 3354 9224 3373 9222 3369 9128 3352 9130
      3352 9132 3353 9134 3353 9135 3356 9135
      3356 9145 3344 9146
TIME...MOT...LOC 0759Z 275DEG 43KT 3363 9216

Goudsward

The radar

The Little Rock radar (KLZK), 141 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Drew

When
March 31, 2:24 AM CST
Where
Drew County, 1.34 mi WSW of Monticello
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.620, -91.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948221.